Pennsylvania, 2015

Flooding in Pennsylvania, July 6, 2015

July 6, 2015 · NWS PBZ · 2 events in 2 counties and zones

Slow moving and back building showers and thunderstorms developed on the 6th with support from a slow moving upper low and weak steering flow. Flooding and flash flooding was reported in Harrison and Carroll counties in Ohio and Greene and Washington counties in Pennsylvania, where there was better focus for prolonged rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Slow moving and back building showers and thunderstorms developed on the 6th with support from a slow moving upper low and weak steering flow. Flooding and flash flooding was reported in Harrison and Carroll counties in Ohio and Greene and Washington counties in Pennsylvania, where there was better focus for prolonged rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 6, 3:57 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 6, 3:57 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 PM EDT MON JUL 6 2015

.SYNOPSIS...
WHILE SHOWERS WILL DIMINISH IN COVERAGE THIS EVENING...UNSETTLED
WEATHER WILL CONTINUE THROUGH MUCH OF THE WEEK AS A COLD FRONT
CROSSES THE REGION TUESDAY NIGHT AND THEN STALLS ACROSS THE
REGION.

&&

.NEAR TERM /THROUGH TUESDAY/...
A WEAKENING UPPER LOW CONTINUES TO FILL OVERHEAD AND EVER-SO-
SLOWLY LIFT NORTHEASTWARD. THIS HAS ALLOWED FOR A FAIRLY PRIME
ENVIRONMENT TO DEVELOP THAT FACILITATES HEAVY RAINFALL LATE THIS
AFTERNOON.

PWAT VALUES PER THE NAM HAVE RUN UP TOWARD 1.8 INCHES THIS
AFTERNOON...AND GIVEN SURFACE DEWPOINTS RUNNING IN THE MID 60S TO
LOWER 70S ACROSS THE AREA...THESE TYPES OF PWATS ARE NOT AT ALL
SURPRISING. MODEST INSTABILITY OF A FEW HUNDRED J/KG CAN BE NOTED
ON MODEL SOUNDINGS...HOWEVER LAYER SHEAR IS EXCEEDINGLY WEAK.
THIS HAS ALLOWED FOR SOME RATHER COPIOUS RAIN PRODUCERS TO FORM
THIS AFTERNOON...AND MOVE RIDICULOUSLY SLOWLY. THIS IS
PARTICULARLY TRUE OVER EASTERN OHIO...WHERE LOW LEVEL CONVERGENCE
SEEMS TO BE MAXIMIZED IN THE DECAYING DEFORMATION ZONE AROUND THE
FILLING 850 MB LOW. AS SUCH...WEAK NORTHEASTERLY FLOW HAS ALLOWED
FOR A RATHER STATIONARY BAND OF CONVERGENCE IN THE LOW LEVELS THAT
HAS FORCED RATHER CONTINUOUS CONVECTIVE INITIATION OVER EASTERN
OHIO THROUGH THE AFTERNOON. THIS HAS RESULTED AND WILL CONTINUE TO
RESULT IN HEAVY RAINFALL FROM OTHERWISE WEAK THUNDERSTORMS THAT
HAVE DEVELOPED HERE. THIS WILL LIKELY CONTINUE FOR A FEW MORE
HOURS AS THE 850 MB LOW CONTINUES TO DECAY AND INSTABILITY STARTS
TO WANE WITH THE SETTING SUN. HIGH RESOLUTIONS MODELS INDICATE A
STRONG DOWNWARD TURN IN ACTIVITY IN THIS AREA AFTER 00Z...AND THAT
SEEMS TO BE REASONABLE.

OTHERWISE...SOMEWHAT LOWER PWATS AND LEANER 700 MB RH VALUES MOVE
INTO THE REGION OVERNIGHT...WHICH SHOULD SLOWLY WIND DOWN THE RAIN
CHANCES FROM WEST TO EAST. HOWEVER...HIGH BOUNDARY LAYER RH VALUES
MEAN LOW TEMPERATURES ARE LIKELY TO STAY UP WITH HUMID CONDITIONS
CONTINUING. FRIES

PREVIOUS DISCUSSION FOR TUESDAY...A COLD FRONT WILL APPROACH
FROM THE WEST DURING THE DAY. EFFECTIVE SHEAR APPEARS TO BE QUITE
WEAK WITH ONLY MODEST INSTABILITY PRESENT...AND SPC HAS PUT NEARLY
ALL LOCATIONS IN A MARGINAL RISK FOR SEVERE WEATHER. COMPARED TO
RECENT DAYS...TOMORROW WILL BE ON THE WARM SIDE. THE PROJECTED
HIGH IN PITTSBURGH IS 86 DEGREES...WHICH HAS NOT BEEN REACHED IN
ABOUT 3 WEEKS...EVEN THOUGH THE NORMAL HIGH FOR THIS DATE IS 83
DEGREES.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
THE FRONT WILL CROSS THE REGION TOMORROW NIGHT...BRINGING
WIDESPREAD RAINFALL. AS HAS BEEN THE CASE RECENTLY...THE FRONT
APPEARS LIKELY TO STALL OUT ACROSS THE REGION. LATEST MODELS SHOW
FAIRLY GOOD AGREEMENT THAT THE FRONT WILL STALL ACROSS SOUTHERN
PORTIONS OF THE FORECAST AREA WEDNESDAY INTO WEDNESDAY...BUT HAVE
A BIT MORE DISAGREEMENT ON THURSDAY. 12Z NAM HAS THE BULK OF THE
RAINFALL FROM PITTSBURGH NORTH INTO NEW YORK...WHILE THE 12Z ECMWF
SHOWS RAINFALL PRIMARILY SOUTH OF PITTSBURGH INTO KENTUCKY. UNTIL
MODELS COME INTO BETTER AGREEMENT...WILL SIMPLY KEEP CHANCE POPS
FOR THURSDAY. WITH CONSIDERABLE CLOUD COVER EXPECTED THROUGH THE
PERIOD...TEMPERATURES SHOULD DROP A FEW DEGREES BELOW NORMAL
VALUES.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
FRONTAL BOUNDARY WILL WAVER ACROSS THE REGION THROUGH THE PERIOD
AS SHORTWAVES MOVE EAST IN RELATIVELY ZONAL MID LEVEL FLOW. WITH
INDIVIDUAL SHORTWAVES HARD TO TIME HAVE KEPT CHANCE POPS THROUGH
THE PERIOD. TEMPERATURES CLOSE TO WPC PROGS WHICH SEEMED A GOOD
COMPROMISE.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
AN UPPER LOW OVER THE AREA WILL RESULT IN SCATTERED SHOWERS AND A
FEW THUNDERSTORMS OVER THE COURSE OF THE DAY. LATEST MODEL
SOUNDINGS SUGGEST CIGS SHOULD REMAIN AOA 3KFT...HOWEVER...MVFR
CIGS/VIS WILL MORE THAN LIKELY BE OBSERVED DURING HEAVIEST
PRECIPITATION. VFR OVERNIGHT...WITH A SLIGHT CHANCE OF FOG BEFORE
DAYBREAK.

.OUTLOOK.../TUESDAY THROUGH SATURDAY/...
PERIODIC RESTRICTIONS ARE POSSIBLE THROUGH THE PERIOD WITH
SEVERAL CROSSING DISTURBANCES.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 6, 1:20 PM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
220 PM EDT MON JUL 6 2015

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-071200-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
220 PM EDT MON JUL 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SLOW MOVING SHOWERS AND THUNDERSTORMS WILL PRODUCE RAINFALL RATES
OF ONE TO TWO INCHES PER HOUR. IF AN AREA OF SHOWERS REMAINS OVER
A LOCATION LONG ENOUGH FOR MORE THAN AN HOUR...THIS COULD PRODUCE
SOME LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 6, 4:06 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
506 PM EDT MON JUL 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     FLOOD            4 N DELLROY             40.61N  81.19W
07/06/2015                   CARROLL            OH   SOCIAL MEDIA

            WATER COVERING IVORY ROAD AND BEDROCK ROAD NORTH OF
            DELLROY

&&

EVENT NUMBER PBZ1502060

TAX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Greene

When
July 6, 5:00 PM EST to 7:00 PM EST
Where
Greene County, 0.69 mi N of Swart to 0.82 mi NNE of Swart
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.960, -80.250

State official reported high water across roadways in the town of Swarts. A bridge and part of a railroad in Swarts was damaged by a rockslide.

Flood, Washington

When
July 6, 5:30 PM EST to 7:30 PM EST
Where
Washington County, 0.87 mi SE of Hackney to 0.46 mi SE of Hackney
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.020, -80.210

State official reported that Amity Ridge Road was closed due to high water near the intersection with Ten Mile Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594659, 594660.